Nancy (aka Science Girl), had an interesting comment about the before and after pictures I posted yesterday: "To me, you look every bit as unhappy in either picture. Hair doesn't seem to be doing it for you either way."
I looked at the pictures again.
What I had intended to show was my mug looking calmly out of the photo with an expression it would be easy for me to reproduce for the after shot. The one showing me without hair. But when I looked at the photos again, with Nancy's eyes, I did see an unhappy man. A man facing the start of another cycle of chemo, this one more intense with much stronger potential side effects.
Sometimes the camera sees deeper into the soul that you intend.
Fortunately my day at the Chemo Day Care Centre proved more farce than tragedy and the side effects, so far, have been minimal.
The Chemo Day Care Centre is one huge long room with beds down either side of the longer walls. Each bed is separated from the others by a screen on either side but is open at the front for the nurses to monitor. So I can hear people on either side of me and can see the patients across the room from me.
My chemo would take five hours and begin with a half hour injection of steroids, followed by an antihistamine drip. Almost everyone is alergic to the Taxol, the main chemo drug I would be getting.
According to the Taxol Fact sheet I was given:
The following Taxol side effects are common (occurring in greater than 30%) for patients taking Taxol:
* Low blood counts. Your white and red blood cells and platelets may temporarily decrease. This can put you at increased risk for infection, anemia and/or bleeding.
* Hair loss
* Arthralgias and myalgias, pain in the joints and muscles. Usually temporary occurring 2 to 3 days after Taxol, and resolve within a few days.
* Peripheral neuropathy (numbness and tingling of the hands and feet)
* Nausea and vomiting (usually mild)
* Mouth sores
* Hypersensitivity reaction - fever, facial flushing, chills, shortness of breath, or hives after Taxol is given. The majority of these reactions occur within the first 10 minutes of an infusion. Notify your healthcare provider immediately (premedication regimen has significantly decreased the incidence of this reaction).
Typical of such fact sheets, the "shortness of breath" clause is deftly hidden in the final paragraph. According to my oncologist, it isn't shortness of breath, it is a sudden inability to breathe. And it occurred withing a minute or so of the Taxol drip being turned on.
As our nurse was explaining all of this to us, a loud elderly couple, on the other side of the screen next to us, were shouting questions at their nurse who was yelling answers back at them.
"What about his liver?" The woman was asking.
Our nurse was puzzled, mistakenly thinking Linda had asked the question.
"His liver? He has no trouble with his liver" She answered, looking back at my file in case she had missed something.
"I didn't say anything," said Linda.
"And that thing in this kidney!" the woman next to us shouted.
Our nurse looked up, "His kidney?"
"It wasn't me," said Linda.
And then we heard the nurse next to us shouting back her reply about the impact of chemo on the man's kidney.
Our nurse smiled. "They must be hard of hearing," she whispered.
Across the room, another nurse rolled a crash cart up against the wall and left it there, conveniently close to our bed.
"Don't worry if you have trouble catching your breathe once I start the Taxol drip," our nurse said reassuringly, "I'll be right here watching and will stop the drip immediately. And you will be able to breathe again, right away."
I nodded understanding, my eyes locked on the crash cart that had just been positioned across the room from us.
"And what about his heart," shouted the woman next to us.
Our nurse turned.
Linda shook her head and pointed at the screen next door. Our nurse smiled and shrugged.
As it turned out, when the time came to administer the Taxol, it had no noticeable effect on me at all. The nurse stayed with us for about 10 minutes, until it became clear I would have no reaction and then went on to her other patients. After a few minutes, the crash cart was wheeled away.
I went back to my Peter Jackson novel, "The Colour Of Darkness" and the day went on.
And so far, touch wood, I've had no side effects from this whatsoever. But, if I remember correctly from my last course of chemo treatments, the side effects often don't begin to be noticed until the third day.
So I have a way to go yet.
Still, as the picture at the top of this post shows, now that its over I can laugh again.
Twas the Night Before Thanksgiving...
3 hours ago